Wyoming, 2011

Blizzard and Winter Storm in Wyoming, November 30, 2011

November 30, 2011 · NWS RIW · 4 events in 4 counties and zones

Blizzard conditions in the Wind River Mountains were the result of the passage of a strong cold front that brought moderate snow and strong wind to the area. Travel was difficult in the mountains and nearby locations.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Blizzard conditions in the Wind River Mountains were the result of the passage of a strong cold front that brought moderate snow and strong wind to the area. Travel was difficult in the mountains and nearby locations. A band of heavy snow clipped southwest Sweetwater County where a rancher reported 12 inches of new snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 30, 10:41 AM MST, 1 hour 19 minutes earlier.

Area forecast discussion, Nov 30, 10:41 AM MST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RIVERTON WY
1041 AM MST WED NOV 30 2011

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT

UPDATED TO INCLUDE A HIGH WIND WATCH FOR ZONE 7...THE OWL
CREEKS...AND THE NORTHERN PART OF THE WIND RIVER BASIN FOR
TONIGHT. STRONG COLD FRONT AND DOWNSLOPE ON THE SOUTH SIDE OF THE
OWL CREEK MOUNTAINS MAY PRODUCE SUSTAINED WINDS AROUND 40 MPH WITH
GUSTS OVER 60 MPH DOWN INTO THE NORTHERN END OF THE WIND RIVER
BASIN. THE STRONGEST WINDS WILL LIKELY BE CENTERED AROUND MIDNIGHT
BUT HIGH WINDS COULD OCCUR SHORTLY AFTER DARK.

LIGHT SNOW HAS BEGUN IN THE NORTH AND WEST THIS MORNING AHEAD OF A
PACIFIC STORM SYSTEM THAT WILL AFFECT THE INTERMOUNTAIN WEST OVER
THE NEXT COUPLE DAYS.

A COMPLEX STORM SYSTEM WILL AFFECT THE AREA TODAY AND THURSDAY.  A
DEEPENING TROUGH IS MOVING ASHORE IN THE PACIFIC NORTHWEST THIS
MORNING.  THE TROUGH IS EXPECTED TO SPLIT WITH AN UPPER LEVEL LOW
DIGGING INTO THE GREAT BASIN WHILE A SHORTWAVE TROUGH ELONGATES OVER
THE NORTHERN STATES.  THE EFFECTS OF THIS STORM SYSTEM ON THE CWA
WILL BE A TALE OF TWO COLD FRONTS AS THE FIRST...WEAKER COLD FRONT
MOVES INTO THE NORTH BEFORE NOON BRINGING LIGHT TO MODERATE SNOW TO
THE BIG HORN BASIN AND JOHNSON COUNTY.  ACCUMULATION WILL BE FAIRLY
LIGHT WITH LESS THAN 2 INCHES EXPECTED IN THE LOWER ELEVATIONS.  THE
EAST SLOPES OF THE BIG HORNS COULD SEE 4 TO 6 INCHES OF NEW SNOW
TODAY.  AN ARCTIC 1044 MB SURFACE HIGH BUILDING OVER SW CANADA/NW
CONUS WILL FURTHER INCREASE THE PRESSURE GRADIENT BRINGING MUCH
STRONGER WIND BEHIND THE SECOND COLD FRONTAL SURGE WHICH WILL MOVE
IN A FEW HOURS BEHIND THE FIRST.  ADDITIONAL SNOWFALL WITH THIS
FRONT WILL BE VERY LIGHT AS THE DENDRITIC GROWTH ZONE WILL BE WELL
BELOW THE CLOUD BEARING LAYER IN THE FRIGID ARCTIC AIR BEHIND THE
FRONT.  STRONG WIND WILL ACCOMPANY THIS FRONT WITH 30 TO 40 MPH WIND
COMMON.  GUSTS TO NEAR 60 MPH ARE LIKELY IN LOCALIZED AREAS.
SIGNIFICANT BLOWING SNOW WILL RESULT WITH VISIBILITY NEARING ZERO IN
NORTHERN JOHNSON COUNTY AND THE NORTHERN BIG HORN BASIN THIS
EVENING.  WINTER WEATHER ADVISORIES HAVE BEEN ISSUED FOR THESE
AREAS.  WIND WILL BECOME MORE NORTHEASTERLY ALONG THE EAST SLOPES OF
THE ABSAROKAS AND WIND RIVER RANGE CREATING A FAVORABLE UPSLOPE
PATTERN.  HOWEVER...THE UPSLOPE FLOW IS ALL THIS SYSTEM HAS GOING
FOR IT IN TERMS OF SNOWFALL POTENTIAL FOR MUCH OF CENTRAL WYOMING.
FAVORABLE DYNAMICS ARE MAINLY DISPLACED TO THE SOUTH INCREASING
SNOWFALL POTENTIAL ONLY ALONG THE SOUTHERN FRINGE OF THE CWA MAINLY
SOUTH OF INTERSTATE 80 WHERE 2 TO 4 INCHES OF SNOW ARE POSSIBLE.
THE CASPER AREA WILL ALSO SEE SNOW AND BLOWING SNOW WITH NORTHERLY
UPSLOPE FLOW ALONG CASPER MOUNTAIN.1 TO 3 INCHES ARE LIKELY IN
CASPER PROPER WITH UP TO 6 INCHES ON THE MOUNTAIN.

NORTHEASTERLY WIND ALONG THE WIND RIVER RANGE MAY BRING A RARE HIGH
WIND/MOUNTAIN WAVE EVENT THE AREAS ALONG AND NEAR THE WEST SLOPES OF
THE WIND RIVERS.  PINEDALE THROUGH FARSON COULD BE AFFECTED WITH HIGH
WIND EARLY THURSDAY AS THE COLD ARCTIC AIR SPILLS OVER INTO THE
UPPER GREEN RIVER BASIN.  HIGH WIND WATCHES HAVE BEEN ISSUED IN
ANTICIPATION OF THIS WIND EVENT.

SNOW AND WIND DIMINISH THURSDAY AFTERNOON AS THE GREAT BASIN LOW
CLOSES OFF OVER THE DESERT SOUTHWEST AND THE NORTHERN SHORTWAVE
MOVES OFF INTO THE PLAINS.  A COLD NIGHT IS IN STORE THURSDAY NIGHT
AS CLEARING ALLOWS TEMPERATURES WEST OF THE DIVIDE TO DIP WELL BELOW
ZERO.  EAST OF THE DIVIDE TEMPERATURES WILL APPROACH ZERO IN MOST
AREAS.

THE DRY BREAK WILL BE SHORT LIVED AS ANOTHER SHORTWAVE BRINGS LIGHT
SNOW TO THE MOUNTAINS OF THE NORTH FRIDAY AFTERNOON.  SNOW WILL
SPREAD SOUTHWARD AS THE SHORTWAVE AND ATTENDANT COLD FRONT MOVE
THROUGH THE AREA.  ATTM IT SEEMS SNOWFALL WILL BE MAINLY LIGHT BUT
THIS WILL BEAR WATCHING AS FRIDAY APPROACHES.

.LONG TERM...SATURDAY THROUGH WEDNESDAY

GLOBAL MODELS SHOW THE NORTHERN PORTION OF A SPLITTING TROUGH
PUSHING INTO THE PLAINS SATURDAY/SATURDAY NIGHT...WITH ANOTHER
SHORTWAVE DIVING SOUTH OUT OF CANADA INTO THE NORTHERN ROCKIES AND
NORTHERN PLAINS SUNDAY. PRECIPITATION WITH THE FIRST SYSTEM SHOULD
EXIT THE AREA SATURDAY...BUT CHANCES RETURN QUICKLY BY SUNDAY WITH
THE NEXT SYSTEM. WILL STILL HAVE RELATIVELY LOW POPS...WITH AN
EMPHASIS ALONG AND EAST OF THE DIVIDE. HOWEVER...THE MAIN IMPACT
FROM THE SYSTEM SUNDAY...WILL BRING YET ANOTHER REINFORCING SHOT OF
COLD CANADIAN AIR INTO THE FORECAST AREA.

DEEP AND DRY NORTHERLY FLOW WILL BE IN PLACE MONDAY...SO EXPECT
BELOW AVERAGE TEMPERATURES...BUT DRY CONDITIONS.

WARMER CONDITIONS ARE EXPECTED TUESDAY AND WEDNESDAY...AS THE UPPER
FLOW BACKS TO THE WEST/NORTHWEST...WITH MEDIUM RANGE MODELS
DIFFERING IF A TROUGH WILL DIG SOUTHEAST OUT OF BRITISH COLUMBIA
INTO THE NORTHERN ROCKIES TUESDAY NIGHT/WEDNESDAY. WILL KEEP THE
FORECAST MAINLY DRY FOR NOW...AND WAIT FOR BETTER MODEL CONTINUITY
BEFORE INTRODUCING AREA WIDE POPS.

.AVIATION.../18Z ISSUANCE/

WEATHER CONDITIONS WILL DETERIORATE ACROSS THE REGION TODAY AND THIS
EVENING. AREAS OF MVFR/IFR CIGS AND VSBYS IN -SN WILL BE
ENCOUNTERED VCNTY AND NORTH OF A KJAC-KCOD LINE AT THE VERY
BEGINNING OF THE FORECAST PERIOD. A COLD FRONT WILL SPREAD MORE
WIDESPREAD MVFR/IFR CONDITIONS SOUTH TO VCNTY KBYG-KWRL-KJAC LINE
BY 19Z...AND TO VCNTY KRKS-KCPR LIN BY 00Z THUR. THE SURFACE
PRESSURE GRADIENT WILL RAPIDLY INTENSIFY AFTER 00Z THURS WITH
STRONG N-NE WINDS AT 20-30KTS WITH GUSTS TO 40 KTS PREVAILING
ACROSS MOST AREAS...ALONG WITH AREAS IFR/LIFR -SN BLSN VCNTY AND
EAST OF A KEVW-KLND-KCOD LINE OVERNIGHT. DRIER DOWNSLOPE NE WINDS
WILL PREVAIL WEST OF THE DIVIDE AFTER 00Z THUR WITH THE STRONGEST
WINDS AND POSSIBLE MOUNTAIN WAVE ACTIVITY EXPECTED ALONG THE WEST
SLOPES OF THE WIND RIVER MTS...VCNTY KPNA. VERY STRONG WINDS ARE
ALSO EXPECTED VCNTY OWL CREEK MTS AS WELL.

.FIRE WEATHER...

LIGHT TO MODERATE SNOW CAN BE EXPECTED TODAY ACROSS MUCH OF THE AREA
AS A COLD FRONT MOVES IN FROM THE NORTH.  STRONG NORTHERLY WIND WILL
FOLLOW.  THESE CONDITIONS WILL LAST INTO THE EARLY AFTERNOON HOURS
THURSDAY.  SOME AREAS WILL SEE WIND OF 35 TO 45 MPH WITH GUSTS
APPROACHING 60 MPH.  BITTER COLD WILL FOLLOW WITH TEMPERATURE
PLUNGING BELOW ZERO WEST OF THE CONTINENTAL DIVIDE AND DIPPING TO
NEAR ZERO EAST OF THE DIVIDE.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM 6 PM MST THIS EVENING THROUGH THURSDAY
AFTERNOON WYZ019-028>030.

HIGH WIND WATCH FROM 8 PM MST THIS EVENING THROUGH THURSDAY
MORNING WYZ025-026.

WINTER WEATHER ADVISORY UNTIL 8 AM MST THURSDAY
WYZ003-004-009-010.

HIGH WIND WATCH FROM 6 PM MST THIS EVENING THROUGH LATE TONIGHT
WYZ007-017.

WINTER STORM WATCH FROM 3 PM MST THIS AFTERNOON THROUGH THURSDAY
AFTERNOON WYZ014-015.

&&

SHORT TERM...WM
LONG TERM...WM
AVIATION...ALLEN
FIRE WEATHER...WM
Hazardous weather outlook, Nov 30, 10:23 AM MST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1023 AM MST WED NOV 30 2011

WYZ001>020-022>030-011200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1023 AM MST WED NOV 30 2011

...WINTER WEATHER ADVISORIES FOR THE NORTHERN BIGHORN BASIN AND
NORTHERN JOHNSON COUNTY AND ADJACENT PORTIONS OF THE BIG HORN
MOUNTAINS THIS AFTERNOON THROUGH THURSDAY MORNING...

...WINTER STORM WATCHES FOR AREAS OF CENTRAL AND SOUTHERN WYOMING
FROM THIS AFTERNOON THROUGH THURSDAY AFTERNOON...

...HIGH WIND WATCH FOR EASTERN PORTIONS OF THE UPPER GREEN RIVER
BASIN TONIGHT THROUGH THURSDAY MORNING...

...HIGH WIND WATCH FOR THE OWL CREEK MOUNTAINS AND THE NORTH END OF
THE WIND RIVER BASIN TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL SPREAD SOUTH ACROSS THE STATE AS A COLD FRONT MOVES THROUGH
THE AREA. STRONG NORTHERLY WIND OF 30 TO 40 MPH WITH HIGHER
GUSTS WILL FOLLOW...RESULTING IN BLOWING SNOW AND REDUCED
VISIBILITY TO TRAVEL CORRIDORS...ACROSS AREAS EAST OF THE
CONTINENTAL DIVIDE. AREAS AFFECTED WILL INCLUDE INTERSTATES 25...
90...AND 80. PLEASE SEE WINTER WEATHER STATEMENTS FOR MORE
INFORMATION.

STRONG DOWNSLOPE NORTHEAST WIND OF 40 TO 50 MPH WITH GUSTS OF 60 TO
65 MPH IS POSSIBLE ACROSS THE EASTERN UPPER GREEN RIVER BASIN...
ALONG AND EAST OF HIGHWAY 191...TONIGHT THROUGH THURSDAY
MORNING. ANOTHER AREA OF HIGH WIND IS POSSIBLE ALONG THE SOUTH END
OF THE OWL CREEK MOUNTAINS AND NORTH END OF THE WIND RIVER
BASIN TONIGHT. NORTH WINDS OF 35 TO 45 MPH WITH GUSTS OF 60 TO
70 MPH ARE POSSIBLE IN THESE AREAS OVERNIGHT. PLEASE SEE HIGH WIND
WATCH PRODUCT FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY...SNOW AND WIND WILL CONTINUE IN THE MORNING TAPERING OFF
IN THE EARLY AFTERNOON.

ANOTHER WINTER STORM WILL APPROACH THE AREA ON FRIDAY WITH AREAS OF
LIGHT TO MODERATE SNOWFALL AND VERY COLD TEMPERATURES BEHIND THE
SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND VISIBILITY
LESS THAN A HALF A MILE.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm, 2 blizzard. Local standard time, as filed.

Winter Storm, Flaming Gorge

When
November 30, 12:00 PM MST to 11:00 PM MST
Where
Flaming Gorge forecast zone
Reported by
Public
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

Winter Storm, Green Mountains & Rattlesnake Range

When
November 30, 6:00 PM MST to 11:00 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Reported by
COOP Observer
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

Blizzard, Wind River Mountains West

When
November 30, 8:00 PM MST to 11:45 PM MST
Where
Wind River Mountains West forecast zone
Reported by
Mesonet
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Blizzard, Wind River Mountains East

When
November 30, 8:00 PM MST to 11:45 PM MST
Where
Wind River Mountains East forecast zone
Reported by
SNOTEL
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354616, 354615, 354613, 354614.